i was just wondering if any other ra patients out there have extreme fatigue? i have had blood work done and everything came back relatively normal, i am beginning to think the pain isn't as bad as the round-the-clock fatigue/tiredness. i am beginning to think that it is a result of 1 ( or more ) of the medicines. thanks in advance.
You could be like me and have Atypical reactions to Prednisone. Most people it wires them out, me, I get incredibly sleepy. When I have to do a cycle of prednisone, I just go with it as I am not on it longer than 3 or 4 weeks. My RAologist does not want me to be on it, but as little as possible... he doesnt like to mix Methotrexate and Prednisone, only when necessary. I also have an Atypical response to narcotic pain meds, they wire me out and I cant sleep.
Also the Methotrexate could be doing it, but I havent had any problems at all, I suppose it depends on how long you have been taking it. If it is new, give it another month, if you have been on it longterm, then that SHOULDN'T be the problem. Or to be truly smart, call your Dr.
Just the constant nagging pain can wear you out and when you have chronic pain you dont sleep well either. The combination can make you feel very tired all the time. Sometimes we just need to pay attention to our bodies and slow down a bit. Rest when you are tired. Taking a good multivitamin can sometimes help too. It may be some of the medications side effects as well. You might see about a sleep study to be sure it isnt something like sleep apnea.
I was diagnosed over one year ago with aggressive RA. I mean my RA is aggressive. I take methotrexate, sulfursalazine, prednisone, hydrocodone, and recently Rheumy encouraged Embrel.
Since my RA I have not been able to work. I was a very active individual, and have been reduced to being in bed most of the time. Sometimes I am able to take a short walk in the neighborhood, and when I do, the next day I am swollen and can barely walk.
The past couple months, I felt I was doing great, walking daily, driving occasionally and feeling great, then my Rheumy encouraged the embrel for more progress. Since I started the embrel my swelling and pain have gotten worse; not to where it was at the onset, but I can barely walk around the house.
I think there must be some drug interaction. That's the obvious reason. Doctor encouraged to continue the Embrel and increase dose two twice a week for two weeks then back to once a week. I will give this a try but if no change for the better, I will quit Embrel.
I have been on prednisone since the onset of my RA and that is not good. I have tried to tapper off many times . Each time I tried, I became literally like a vegetable; unable to move; the pain is excruciating. I have a high tolerance for pain and before RA I was scarcely taking any medication. I am not a fan of synthetic drugs, so this is really difficult for me.
I tried humira one time and had a bad reaction. I have decided to find a way to win myself off all these drugs; I know this will be a challenge. I just fell that I am taking too many drugs with too little benefit.
My hair has finned out; I will be cutting it flat this week for the second time. I have gain a tremendous amount of weight, and have the signature puffy face from the steroid. Yet for over a year of all these drugs, I am still disabled, literally! I need to try something different.
I have had two emergency room visits with chest pain; I was as healthy as health before RA. Outside of RA, I am still in great health, so I think these meds are not helping enough, personally.
Besides the pain, mostly around knees and ankles these days, I have always been fatigued; some times it just weighs be down. Always tired, a constant head ache and recently, my 20/20 vision has gotten blurry. The fatigue ( daily), the constant headache and the intense pain is too much to endure while taking all these meds. I feel like I am killing myself slowly for too little benefit.
Methotrexate, even when taking Folic Acid, wipes me out. People refer to it as chemo fog when taking MTX for cancer (it's a form of chemotherapy,) but a lot of people taking MTX for RA also feel really tired, foggy and out of it. It could be contributing to your fatique which is a symptom of RA to begin with, the fatique that happens when you are taking MTX, and the fatique from being in so much pain.
You should mention it to your Rheumatolgist. You might need to ask him/her to check your B12 levels and make sure that your Vitamin D levels are okay.
All the best!
I am in the same boat as you, but have learned quite a bit more about other issues over past 3 years. In the 50+ age group, 7% of males have low testosterone, with RA the number is 35%, this could cause many of the issues you describe. The other thing that came up for me a year ago was discovering I had an MTHFR genetic defect, and Folic Acid (that we take with Methotrexate) doesn't work properly. If you find an MD who understands about this issue, and it effects 40% of population, and explains , maybe, why you have RA, that would be great. You can test yourself with these new 23 and me type programs. I found a Functional MD who tested me, and I shifted from Folic Acid to MethylFolate and Methyl B12. In my case, my blood levels were high, but I was not absorbing any of the vitamins. Also dropping Gluten made a huge difference in my health.
So, testing for testosterone and MTHFR would be my suggestion. It is sad, my Rheumy doesn't even know what MTHFR is. There is a lot of info on You Tube and the internet on the effect this defect has and treatment. Good Luck.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Jun 2012 • 6 answers
Updated 30 Jun 2013 • 1 answer
Updated 5 Aug 2014 • 2 answers
Updated 15 Apr 2016 • 2 answers
Updated 25 Jan 2018 • 2 answers